Alert archive / Vermont / Special Weather Statements in 2013
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Aug 4, 2013, 5:13 PM EDT for Chittenden County, Washington County, Vermont. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2013, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 4, 2013, 6:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Burlington, VT
Counties Chittenden County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 26 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:37 PM EDT | HAIL 0.38 | 1 Nne Huntington, VT | MIX OF MOSTLY PEA SIZE HAIL WITH A FEW HAILSTONES A LITTLE LARGER THAN PEAS. LARGEST THREE EIGHTHS OF AN INCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500
WWUS81 KBTV 042113
SPSBTV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
513 PM EDT SUN AUG 4 2013
NYZ035-VTZ002-005-006-008-009-017-018-042215-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-LAMOILLE
VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
513 PM EDT SUN AUG 4 2013
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH CHITTENDEN...
NORTH CENTRAL ADDISON...NORTHEASTERN ESSEX...NORTHWESTERN
WASHINGTON...SOUTH CENTRAL FRANKLIN AND SOUTHWESTERN LAMOILLE
COUNTIES...
AT 506 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WESTFORD TO WILLISTON TO FOUR BROTHERS...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
UNDERHILL STATE PARK...SMUGGLERS NOTCH...NORTH DUXBURY...HUNTINGTON
CENTER...STOWE...WATERBURY...MOUNT WORCESTER...BUELS GORE...
MONTPELIER...EXIT 8 I89...
LAT...LON 4445 7249 4423 7259 4415 7296 4439 7349
4447 7312 4469 7302
$$
LAHIFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:54 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 4, 3:54 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 354 PM EDT SUN AUG 4 2013 .SYNOPSIS... A DEEP TROUGH OF LOW PRESSURE CONTINUES ACROSS OUR REGION TODAY WITH ADDITIONAL SHOWERS WITH EMBEDDED THUNDERSTORMS POSSIBLE. TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL WITH HIGHS MAINLY IN THE 60S TO NEAR 70. HIGH PRESSURE LOCATED OVER THE CENTRAL GREAT LAKES WILL SHIFT INTO THE REGION ON MONDAY...WITH CLEARING SKIES AND COOL TEMPERATURES. A WARMING TREND IS EXPECTED BY THE MIDDLE OF THIS UPCOMING WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... AS OF 352 PM EDT SUNDAY...SCATTERED SHOWERS ACROSS THE REGION THIS AFTERNOON AND EVEN SOME ISOLATED THUNDERSTORMS. A COUPLE OF REPORTS OF PEA SIZE HAIL WHICH IS NOT SURPRISING CONSIDERING COLD AIR ALOFT. SHOWERS SHOULD WIND DOWN THIS AFTERNOON AS TROF AXIS SHIFTS EAST AND SUN BEGINS TO SET. REDUCED POPS SLIGHTLY WEST OF THE GREEN MOUNTAINS AS MOST ORGANIZED SHOWER ACTIVITY SEEMS TO BE JUST EAST OF THE MOUNTAINS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... AS OF 352 PM EDT SUNDAY...LARGE SCALE SYNOPTIC FORCING FROM POTENT 5H VORT WL TRANSITION TO MESOSCALE UPSLOPE LIFT AS CYCLONIC NW FLW CONTS ACRS OUR REGION TONIGHT. EXPECT AREAL COVERAGE/INTENSITY OF PRECIP TO QUICKLY DISSIPATE BY 00Z THIS EVENING...WITH PRECIP CONFINED ALONG THE UPSLOPE REGIONS OF THE NORTHERN DACKS AND CENTRAL/GREEN MTNS. UPSLOPE PROCEDURE SHOWS GOOD 1000 TO 700MB RH...FAVORABLE SFC TO 700MB FLW OF 20 TO 30 KNOTS...AND ASSOCIATED ENHANCED UVVS ACRS THE WESTERN SLOPES. WL MENTION LIKELY POPS THRU 03Z ACRS THE MTNS...WITH SCHC/CHC POPS ELSEWHERE...AFT 03Z DEEP LAYER MOISTURE QUICKLY DECREASES AS SUBSIDENCE DEVELOPS. THIS WL RESULT IN CLRING SKIES IN MOST LOCATIONS BY MORNING...EXCEPT NORTHERN VT. LLVL CAA RESULTS IN PROGGED 85H TEMPS BTWN 2-4C BY 12Z MONDAY...WITH GOOD BL MIXING. THIS WL SUPPORT ADVECTION TYPE COOLING WITH LOWS RANGING FROM THE U30S SLK TO NEAR 50F CPV. IF WINDS DECOUPLE AT SLK...COULD SEE TEMPS DROP INTO THE MID 30S BY 12Z MONDAY. MONDAY AND TUESDAY...SFC HIGH PRES BUILDING ACRS OUR CWA WL RESULT IN DRY CONDITIONS AND BLW NORMAL TEMPS. THERMAL SOUNDINGS SUGGEST MORE OF A FALL LIKE TEMP PROFILE ON MONDAY. PROGGED 85H TEMPS BTWN 4-6C...WITH MOSTLY SUNNY SKIES SUPPORT HIGHS 60S TO NEAR 70 MOST LOCATIONS. A CHILLY NIGHT IS EXPECTED ON MONDAY NIGHT/TUES MORNING WITH LOWS RANGING FROM M30S SLK/LAKE PLACID/NEK TO M/U 40S CPV...AND MID 50S NEAR THE LAKE. TUESDAY...WEAK LLVL WAA DEVELOPS WITH MAINLY CLR SKIES AND TEMPS IN THE 70S. INTERESTING TO SEE THE GOOD MIXING ON MONDAY AFTN...AND HOW THE SFC DWPTS DROP INTO THE M/U 30S...VERY DRY AIR IS PROGGED TO MIX DOWN....RESULTING IN LOW RH VALUES. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 339 PM EDT SUNDAY...EXCELLENT CONSISTENCY CONTINUES AMONGST MEDIUM/LONG RANGE GUIDANCE IN REGARDS TO THE LARGE SCALE SYNOPTIC FEATURES DURING THE EXTENDED PERIOD...WITH INCREASED FORECASTER CONFIDENCE OF A MODEST RAIN EVENT WEDNESDAY NIGHT THROUGH THURSDAY. FORECAST PERIOD BEGINS DRY WEDNESDAY MORNING WITH RIDGING ALOFT AND SURFACE HIGH PRESSURE MOVING EAST OFF THE NEW ENGLAND COAST. BY THE AFTERNOON HOURS THOUGH THE FLOW BACKS TO THE SOUTHWEST AS SHORTWAVE ENERGY TIED TO DEEP LOW PRESSURE SOUTHWEST OF JAMES BAY BEGINS TO SHIFT EASTWARD THROUGH THE GREAT LAKES. ASSOCIATED SURFACE LOW AND ATTENDING WARM FRONT LIFT TOWARDS THE NORTH COUNTRY INTRODUCING A CHANCE FOR SOME SHOWERS/STORMS WEDNESDAY AFTERNOON/EVENING...THOUGH THE BEST MOISTURE AND LIFT WON'T COME UNTIL WEDNESDAY NIGHT THROUGH THURSDAY AS THE FRONT OCCLUDES AND TRACKS OVER THE REGION. DUE TO THE OVERNIGHT/EARLY MORNING TIMING OF THE FROPA...SURFACE INSTABILITY WILL BE AT A MINIMUM AND THUS...NOT EXPECTED A LOT OF CONVECTIVE ACTIVITY BUT WILL KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST FOR NOW. AS THE FRONT SHIFTS EAST OF THE AREA THURSDAY NIGHT...GENERALLY DRY CONDITIONS RETURN FOR FRIDAY THROUGH THE WEEKEND AS PRONOUNCED WESTERLY FLOW ALOFT DEVELOPS OVER THE REGION. BUT WITH ADDITIONAL SHORTWAVE ENERGY ASSOCIATED WITH THE AFOREMENTIONED UPPER LOW PASSING TO OUR NORTH WE MAY SEE SOME ISOLATED TO SCATTERED SHOWERS AROUND...ESPECIALLY DURING PEAK HEATING IN THE AFTERNOON HOURS. AT THIS POINT IN TIME...IT SEEMS THE BEST FORCING WILL REMAIN NORTH OF THE BORDER SO WILL JUST MAINTAIN OUR GOING FORECAST FOR A SLIGHT CHANCE OF SHOWERS. TEMPS THROUGH THE PERIOD STILL LOOK VERY SEASONABLE WITH HIGHS IN THE LOWER 70S TO NEAR 80...AND LOWS GENERALLY IN THE 50S TO LOW 60S. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... THROUGH 18Z MONDAY...SCT-BKN VFR CLOUDS WILL PERSIST THROUGH THE REMAINDER OF THE DAYLIGHT HOURS AND INTO THE EARLY EVENING ALONG WITH SCATTERED RAIN SHOWERS WITH POSSIBLY A FEW LIGHTNING STRIKES AND SOME SMALL HAIL. SKIES TREND TOWARDS CLEAR AFTER 02Z AS HIGH PRESSURE BUILDS INTO THE AREA...WITH GUSTY WEST/NORTHWEST WINDS ABATING. CLEARING SKIES OVERNIGHT COULD LEAD TO SOME FOG DEVELOPMENT AFTER 05Z...ESPECIALLY AT KSLK BUT BOUNDARY LAYER WINDS MAY STAY STRONG ENOUGH TO INHIBIT IT. NOT OVERLY CONFIDENT AT THIS TIME SO HAVE OFFERED SOME 3SM BR FOR NOW AND WILL ALLOW THE NEXT SHIFT TO REASSESS. AFTER 12Z MONDAY...CLEAR SKIES WILL GIVE WAY TO FEW-SCT FAIR WEATHER CLOUDS...WITH CONDITIONS REMAINING VFR ALONG WITH NW WINDS OF 5-10 KNOTS. OUTLOOK 18Z MONDAY THROUGH FRIDAY... 18Z MONDAY THROUGH 12Z WEDNESDAY...VFR UNDER SURFACE HIGH PRESSURE. 12Z WEDNESDAY THROUGH 00Z THURSDAY...MAINLY VFR WITH A CHANCE FOR SOME ISOLATED/SCATTERED SHOWERS AS A WARM FRONT APPROACHES. 00Z THURSDAY THROUGH 00Z FRIDAY...VFR TRENDING TO MVFR/IFR IN SHOWERS AND STORMS AS A WARM FRONT LIFTS ACROSS THE NORTHEAST. 00Z FRIDAY THROUGH 00Z SATURDAY...VFR UNDER SURFACE HIGH PRESSURE. && .EQUIPMENT... AS OF 1225 PM EDT SATURDAY...NOAA WEATHER RADIO WXM 44... BROADCASTING FROM THE TOP OF MOUNT ASCUTNEY VERMONT...REMAINS OFF THE AIR UNTIL FURTHER NOTICE DUE TO A DAMAGED ANTENNA. KTYX RADAR HAS RETURNED TO SERVICE. HOWEVER...TECHNICIANS HAVE DETERMINED THAT ADDITIONAL WORK IS NEEDED AT THE SITE. PARTS ARE ON ORDER...WITH ADDITIONAL DOWNTIME EXPECTED AS EARLY AS NEXT WEEK. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...HANSON NEAR TERM...HANSON SHORT TERM...HANSON LONG TERM...LAHIFF AVIATION...LAHIFF EQUIPMENT...BTV
Hazardous weather outlook, Aug 4, 3:31 AM EDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 331 AM EDT SUN AUG 4 2013 NYZ026>031-034-035-087-VTZ001>012-016>019-050745- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 331 AM EDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH COUNTRY TODAY. GIVEN THE COLD TEMPERATURES ALOFT...SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS...ALONG WITH BRIEF GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 12:52 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1252 PM EDT SUN AUG 4 2013
VTZ011-012-019-041745-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
1252 PM EDT SUN AUG 4 2013
...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL WINDSOR AND EAST
CENTRAL RUTLAND COUNTIES...
AT 1248 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST PITTSFORD...
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
GIFFORD WOODS STATE PARK...KILLINGTON...WEST BRIDGEWATER...NORTH
SHREWSBURY...BRIDGEWATER CORNERS...BRIDGEWATER...SOUTH WOODSTOCK...
WEST WOODSTOCK...WEST WINDSOR...READING...BROWNSVILLE...WINDSOR...
LAT...LON 4331 7239 4364 7305 4379 7292 4359 7235
4358 7237 4354 7237 4353 7239 4348 7237
4337 7241 4336 7238 4334 7240
LAHIFFLocal storm report, Aug 4, 1:03 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
103 PM EDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL NORTH HERO 44.82N 73.29W
08/04/2013 E0.25 INCH GRAND ISLE VT PUBLIC
PEA SIZE HAIL
1253 PM HAIL 1 W CHITTENDEN 43.71N 72.96W
08/04/2013 M0.25 INCH RUTLAND VT TRAINED SPOTTER
THREE EIGHTHS INCH HAIL REPORTED
&&
EVENT NUMBER BTV1300327
EVENT NUMBER BTV1300328
HANSONLocal storm report, Aug 4, 4:14 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 WNW ORWELL 43.81N 73.32W
08/04/2013 E0.25 INCH ADDISON VT COCORAHS
&&
EVENT NUMBER BTV1300329
HANSONSpecial weather statement, Aug 4, 4:25 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 425 PM EDT SUN AUG 4 2013 VTZ011-012-019-042100- EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT- 425 PM EDT SUN AUG 4 2013 ...A STRONG THUNDERSTORM WILL MOVE THROUGH RUTLAND AND WEST CENTRAL WINDSOR COUNTIES... AT 418 PM EDT...A STRONG THUNDERSTORM WAS NEAR PROCTOR...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... NORTH CLARENDON...CLARENDON SPRINGS...RUSSELLVILLE...SHREWSBURY...MT. HOLLY...EAST WALLINGFORD... LAT...LON 4349 7265 4334 7287 4364 7321 4376 7303 LAHIFF
Local storm report, Aug 4, 4:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
442 PM EDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL RUTLAND 43.61N 72.98W
08/04/2013 E0.25 INCH RUTLAND VT TRAINED SPOTTER
&&
EVENT NUMBER BTV1300330
LOCONTOSpecial weather statement, Aug 4, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
513 PM EDT SUN AUG 4 2013
NYZ035-VTZ002-005-006-008-009-017-018-042215-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-LAMOILLE
VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
513 PM EDT SUN AUG 4 2013
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH CHITTENDEN...
NORTH CENTRAL ADDISON...NORTHEASTERN ESSEX...NORTHWESTERN
WASHINGTON...SOUTH CENTRAL FRANKLIN AND SOUTHWESTERN LAMOILLE
COUNTIES...
AT 506 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WESTFORD TO WILLISTON TO FOUR BROTHERS...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
UNDERHILL STATE PARK...SMUGGLERS NOTCH...NORTH DUXBURY...HUNTINGTON
CENTER...STOWE...WATERBURY...MOUNT WORCESTER...BUELS GORE...
MONTPELIER...EXIT 8 I89...
LAT...LON 4445 7249 4423 7259 4415 7296 4439 7349
4447 7312 4469 7302
LAHIFFThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:52 PM EDT | Special Weather Statement | BTV | Windsor | 53 min |
| Aug 4, 4:25 PM EDT | Special Weather Statement | BTV | Rutland | 35 min |
| Aug 4, 6:07 PM EDT | Special Weather Statement | BTV | Orange | 53 min |
| Aug 4, 6:59 PM EDT | Special Weather Statement | BTV | Lamoille | 46 min |
| Aug 3, 8:47 PM EDT | Special Weather Statement | BTV | St. Lawrence | 58 min |
| Aug 3, 10:00 PM EDT | Special Weather Statement | BTV | St. Lawrence | 60 min |
| Aug 4, 6:23 PM EDT | Special Weather Statement | BTV | St. Lawrence | 52 min |
Nearby
Special Weather Statements in Vermont, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.